BCGs

so I skipped my fourth treatment today. I gradually have been getting weaker in the last four weeks and feel like I need to recuperate before taking 3 more in the next few weeks. Anyone know of any consequences for that "proactive" decision? The day is young, but I'm tired.

Report post

14 replies. Join the discussion

Skipping a treatment for a week would not have any negative effect.
the more important question is "why are you getting weaker". BCG has a lot of side effects which resolve in a day or two. "getting weaker' is definitely not one of the side effects of BCG.

Report post

Rican, I had such a negative reaction to BCG I had to go a week between #2 and #3, and then a week between #4 and #5. After #6 I was so weak my hands and head would shake and I could barely make it up and down stairs. That lasted about ten days and then stopped almost immediately. It still took about two months to feel like I was fully back to my old self. I was told by my BCG nurse that what I was going through was common to about 50% of his patients.

JohnnyB

Report post

By the way, I've had all clears for the 18 months since the BCG and I'm not doing maintenance. It's different for everyone.

Report post

Agree that skipping a week during treatment is no biggie....I did the same but because there was an out-of-town family wedding. Finished my six treatments in Aug 2010 and have been on maintenance ever since. No recurrence, at least so far.

Report post

Thank you for your responses. This whole thing takes some getting used to.

Report post

I agree with AS62 regarding this not being a normal side effect of BCG. Did you discuss this with your urologist or just decide on your own not to go for treatment? You might consider making an appointment with your regular doctor to have this checked out. Wishing you the best and hope you are soon feeling stronger.

Kathleen

Report post

It was my Uro's call for the skipped sessions, and like I said, my BCG nurse said about 50% of his patients had similar reactions.

Report post

Thank you for your concern Kathleen. I did skip out on my down, but they tracked me down like a bandit. I told them I'd try again next Tuesday. I'm a teacher and off for the summer. I don't think I can do the treatments once school starts again. I'll take one day at a time.

Report post

Good to hear. How many did you have? six? I'm thinking maintenance is something I'll skip too and hope for the best.
thanks.

Report post

BCG can produce a wide range of symptoms. Duration and intensity, depending on patient, can cover a very wide range. It also can vary for each patient at different times. Sometimes, it's very easy, and sometimes it's a real booger. Very hard to predict.

During BCG treatment periods, I take my temp once or twice a day, if I'm still feeling out of sorts, just to be on the lookout for a persistent low grade fever.

I have two Walgreen's digital quick reading thermometers ($12). I keep one by my bed, and one in the kitchen.

My uro's rules regarding a fever (from BCG):
Temp above 100.4° - take NSAIDs
Temp above 101.4° - call him without delay. Don't screw around wit thinking it 'might go away'. With BCG, IMO it's best to play it very safe.

Once, during a three round MX treatment with BCG, I let a fever run too long, thinking that it would resolve on its own, as it usually had in the past from non-BCG causes.

Within 5-6 days it jumped to 104°, and I was one sick puppy. Had not been that sick since the late 1960's when I had the Hong Kong Flu.

Temps are 'usually' higher in late afternoon and evening.

I have had to skip (delay) treatments, too. But have always resumed as soon as I felt better and my Uro gave me the all clear.

Took us 2 months of antibiotics to finally get the whole thing resolved. My system was 'pickled' from so much Cipro and anti-TB antibiotics. During the process, we found that the BCG had caused an infection to reside in my prostate, and which produced some abnormal non-cancerous tissue to grow (found with a prostate biopsy), and which drove my PSA up from 2.5 to 12.0 in six weeks, which is, normally, way too fast for a PSA acceleration from prostate cancer.

I also had other fevers, and various symptoms (frequency, burning, bleeding, bladder lining sloughing, tiredness, and weakness) which we knocked down very quickly, once I began to carefully monitor and report them.

However, since I was convinced that my uro guys was on top of the side effect issues, I never voluntarily skipped a treatment, unless he recommended it. I always felt it was best to endure the usually short-lived side effects in favor of getting the best odds on killing my cancer cells. So, don't skip treatment if at all possible. Unless side effects are such that your doctor decide to delay treatment, try to tough it out, when possible. My fear of having to take a permanent 'dirt nap' makes me try try harder to endure side-effects.

Some things that helped, a lot:
- Beginning about 90 minutes after treatment, and 30 minutes before you can start peeing (adjust timing to suit), start drinking TONS of water! 12-16 ozs. every 30 minutes. That's about 1 gallon every 4-5 hours, until symptoms begin to abate. More peeing, but quicker recovery. Keep it up as much as possible, until about a couple of hours before bedtime.
- Lay off the alcohol during treatment period.
- Cut way back on acidic foods and drinks.
- Cut back on carbonated drinks.
- Eat plenty of 'anti-inflamatory' and anti-oxidant foods/drinks.
- Lay off meats and cheeses.
- With concurrence from your physician take a Zanax about an hour before treatment. (also very good for cystoscopy days, too!)
- Get your doctor to Rx something for pain, but be sure to let him/her know if you are taking Zanax or something similar!

All in all, the silver lining in this whole thing is that my (and perhaps your) strong reactions probably indicate that the BCG is working very well for me (you), thus further reducing risk of BC recurrence .

Have past the 27 month mark with 'all clear' cystoscopies. Yippee!

Good luck!

Report post

Elvisbubba - thank you for all of the information. My dad will be starting bcg in a few weeks and this is extremely helpful!

Report post

It took me 12 weeks to get my 6 BCG treatments in because of too high of a blood urine count every other week. I was exhausted most of the time. Now in my third week after the last treatment I feel pretty good. Not back 100% but close.

Report post

Thanks, elvisbubba. Your advice is very helpful. My doctor has postponed treatment #4 of second "round" for a week so that the "bladder irritation" can abate. If pain and discomfort is any indication of the efficacy of BCG, mine is doing a good job!!

Report post

Guess I need to step up. Thanks for sharing your experiences.
rick

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support BCAN

Help the Bladder Cancer Advocacy Network reach its goals and support people like yourself by making a donation today.

Donate to the Bladder Cancer Advocacy Network

Discussion topics

Walk for Bladder Cancer May 3rd

Walk for Bladder Cancer

Resources from BCAN

BCAN on Facebook

Like the Bladder Cancer Advocacy Network on Facebook

Community leaders